Hepatotoxicity associated with nevirapine or efavirenz-containing antiretroviral therapy: Role of hepatitis C and B infections

Research output: Contribution to journalArticle

Abstract

Hepatologists are frequently asked to evaluate human immunodeficiency virus (HIV)-infected patients with abnormal liver enzymes and to assess the causal role of medications, such as antiretroviral drugs. Recently, the use of HIV-1 specific non-nucleoside reverse transcriptase inhibitors (NNRTIs), including nevirapine (NVP) and efavirenz (EFV), has been associated with severe hepatic injury. We prospectively studied the incidence of severe hepatotoxicity (grade 3 or 4 change in alanine or aspartate transaminase levels) among 568 patients receiving NNRTI-containing antiretroviral therapy, including 312 and 256 patients prescribed EFV and NVP, respectively. Hepatitis C virus (HCV) and hepatitis B virus (HBV) were detected in 43% and 7.7% of patients, respectively. Severe hepatotoxicity was observed in 15.6% of patients prescribed NVP and 8.0% of those prescribed EFV, but only 32% of NVP and 50% of EFV-associated episodes were detected during the first 12-weeks of therapy. The risk was significantly greater among persons with chronic viral hepatitis (69% of cases) and those prescribed concurrent protease inhibitors (PIs) (82% of cases). Nonetheless, 84% of patients with chronic HCV or HBV did not experience severe hepatotoxicity. Severe hepatotoxicity occurs throughout the course of NNRTI therapy and is more common among patients prescribed nevirapine, those coinfected with HCV or HBV, and those coadministered protease inhibitors.

Original languageEnglish (US)
Pages (from-to)182-189
Number of pages8
JournalHepatology
Volume35
Issue number1
DOIs
StatePublished - 2002

Fingerprint

efavirenz
Nevirapine
Hepatitis C
Hepatitis B
Reverse Transcriptase Inhibitors
Infection
Hepatitis B virus
Hepacivirus
Protease Inhibitors
Therapeutics
Liver
Chronic Hepatitis C
Chronic Hepatitis
Aspartate Aminotransferases
Alanine Transaminase
HIV-1

ASJC Scopus subject areas

  • Hepatology

Cite this

@article{ab5d6e5c148e4332a50c5642f90c0556,
title = "Hepatotoxicity associated with nevirapine or efavirenz-containing antiretroviral therapy: Role of hepatitis C and B infections",
abstract = "Hepatologists are frequently asked to evaluate human immunodeficiency virus (HIV)-infected patients with abnormal liver enzymes and to assess the causal role of medications, such as antiretroviral drugs. Recently, the use of HIV-1 specific non-nucleoside reverse transcriptase inhibitors (NNRTIs), including nevirapine (NVP) and efavirenz (EFV), has been associated with severe hepatic injury. We prospectively studied the incidence of severe hepatotoxicity (grade 3 or 4 change in alanine or aspartate transaminase levels) among 568 patients receiving NNRTI-containing antiretroviral therapy, including 312 and 256 patients prescribed EFV and NVP, respectively. Hepatitis C virus (HCV) and hepatitis B virus (HBV) were detected in 43{\%} and 7.7{\%} of patients, respectively. Severe hepatotoxicity was observed in 15.6{\%} of patients prescribed NVP and 8.0{\%} of those prescribed EFV, but only 32{\%} of NVP and 50{\%} of EFV-associated episodes were detected during the first 12-weeks of therapy. The risk was significantly greater among persons with chronic viral hepatitis (69{\%} of cases) and those prescribed concurrent protease inhibitors (PIs) (82{\%} of cases). Nonetheless, 84{\%} of patients with chronic HCV or HBV did not experience severe hepatotoxicity. Severe hepatotoxicity occurs throughout the course of NNRTI therapy and is more common among patients prescribed nevirapine, those coinfected with HCV or HBV, and those coadministered protease inhibitors.",
author = "Mark Sulkowski and Thomas, {David L} and Mehta, {Shruti Hemendra} and Chaisson, {Richard E} and Moore, {Richard D}",
year = "2002",
doi = "10.1053/jhep.2002.30319",
language = "English (US)",
volume = "35",
pages = "182--189",
journal = "Hepatology",
issn = "0270-9139",
publisher = "John Wiley and Sons Ltd",
number = "1",

}

TY - JOUR

T1 - Hepatotoxicity associated with nevirapine or efavirenz-containing antiretroviral therapy

T2 - Role of hepatitis C and B infections

AU - Sulkowski, Mark

AU - Thomas, David L

AU - Mehta, Shruti Hemendra

AU - Chaisson, Richard E

AU - Moore, Richard D

PY - 2002

Y1 - 2002

N2 - Hepatologists are frequently asked to evaluate human immunodeficiency virus (HIV)-infected patients with abnormal liver enzymes and to assess the causal role of medications, such as antiretroviral drugs. Recently, the use of HIV-1 specific non-nucleoside reverse transcriptase inhibitors (NNRTIs), including nevirapine (NVP) and efavirenz (EFV), has been associated with severe hepatic injury. We prospectively studied the incidence of severe hepatotoxicity (grade 3 or 4 change in alanine or aspartate transaminase levels) among 568 patients receiving NNRTI-containing antiretroviral therapy, including 312 and 256 patients prescribed EFV and NVP, respectively. Hepatitis C virus (HCV) and hepatitis B virus (HBV) were detected in 43% and 7.7% of patients, respectively. Severe hepatotoxicity was observed in 15.6% of patients prescribed NVP and 8.0% of those prescribed EFV, but only 32% of NVP and 50% of EFV-associated episodes were detected during the first 12-weeks of therapy. The risk was significantly greater among persons with chronic viral hepatitis (69% of cases) and those prescribed concurrent protease inhibitors (PIs) (82% of cases). Nonetheless, 84% of patients with chronic HCV or HBV did not experience severe hepatotoxicity. Severe hepatotoxicity occurs throughout the course of NNRTI therapy and is more common among patients prescribed nevirapine, those coinfected with HCV or HBV, and those coadministered protease inhibitors.

AB - Hepatologists are frequently asked to evaluate human immunodeficiency virus (HIV)-infected patients with abnormal liver enzymes and to assess the causal role of medications, such as antiretroviral drugs. Recently, the use of HIV-1 specific non-nucleoside reverse transcriptase inhibitors (NNRTIs), including nevirapine (NVP) and efavirenz (EFV), has been associated with severe hepatic injury. We prospectively studied the incidence of severe hepatotoxicity (grade 3 or 4 change in alanine or aspartate transaminase levels) among 568 patients receiving NNRTI-containing antiretroviral therapy, including 312 and 256 patients prescribed EFV and NVP, respectively. Hepatitis C virus (HCV) and hepatitis B virus (HBV) were detected in 43% and 7.7% of patients, respectively. Severe hepatotoxicity was observed in 15.6% of patients prescribed NVP and 8.0% of those prescribed EFV, but only 32% of NVP and 50% of EFV-associated episodes were detected during the first 12-weeks of therapy. The risk was significantly greater among persons with chronic viral hepatitis (69% of cases) and those prescribed concurrent protease inhibitors (PIs) (82% of cases). Nonetheless, 84% of patients with chronic HCV or HBV did not experience severe hepatotoxicity. Severe hepatotoxicity occurs throughout the course of NNRTI therapy and is more common among patients prescribed nevirapine, those coinfected with HCV or HBV, and those coadministered protease inhibitors.

UR - http://www.scopus.com/inward/record.url?scp=0036139688&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0036139688&partnerID=8YFLogxK

U2 - 10.1053/jhep.2002.30319

DO - 10.1053/jhep.2002.30319

M3 - Article

C2 - 11786975

AN - SCOPUS:0036139688

VL - 35

SP - 182

EP - 189

JO - Hepatology

JF - Hepatology

SN - 0270-9139

IS - 1

ER -